Make this page my home page
  1. Drag the home icon in this panel and drop it onto the "house icon" in the tool bar for the browser

  2. Select "Yes" from the popup window and you're done!

Case 5: Patient Follow-up

EMS1.com News

October 02, 2007


EKG Clubhouse
by EKG Club

Case 5: Patient Follow-up

By EKG Club

-->  Haven't read the initial case presentation? Read: Case 5: A Deadly Prolongation

Report to Hospital:

You arrive to the emergency department and unload the patient from the ambulance while continuing CPR. The patient is wheeled to the cardiac arrest room where the resuscitation attempt is continued. You report this is a 42-year-old male patient who resides at a long-term care center with a history of schizophrenia, diabetes and pneumonia that is being treated with risperidone, metformin and levofloxacin. About 2 hours prior, he had a grand mal seizure lasting about one minute and the staff administered haloperidal and called 911.

He was conscious, but was sedated upon arrival and had a 12-lead EKG showing a normal sinus rhythm with a wide QT interval. Just as transport began, the patient lost all vital signs and the monitor showed polymorphic ventricular tachycardia. One unsynchronized defibrillation was administered at 200J resulting in asystole. Several rounds of epinephrine and atropine were administered prior to arrival in the emergency department, but resulted in no improvement. After approximately 15 minutes after arrival, the patient is pronounced dead.

The emergency physician commends you and your partner's effort and quality of care, and explains the tell-tale signs of death in this patient's original EKG.

Learning Objectives:

  • Basic: Understand the clinical importance of measuring segments and intervals.
  • Intermediate: Identify EKG features that could predispose a patient to impending lethal arrhythmias.
  • Advanced: Recognize potential cardiotoxic effects of commonly encountered prescribed medications 

Expert Panel Discussion of the Case

The chief complaint of seizure automatically involves a differential diagnosis of syncope. Cardiac arrhythmias are one of the many etiologies for episodes of seizure and syncope. The crew accurately assessed the importance of acquiring an EKG to evaluate this possibility.

Awareness of the therapeutic benefits and side effects for common medications is important knowledge for paramedic providers. Most notably in this case, the initial EKG showed a prolongation of the QT interval with an unknown baseline status. What causes prolongation of the QT? Long QT Syndrome (LQTS) certainly comes to mind, as do electrolyte imbalance, sodium and potassium channel blockers, and neurological disease.

High in our index of suspicion for this patient is the cocktail of medications administered. Risperidone, haloperidol, and levofloxacin are each potential causes of prolonged QT and a prudent paramedic would consider the distinct possibility that these in combination could be dangerous for the patient.

There are no QT shortening treatments that can be provided in the prehospital environment. Symptomatically treating the patient and close monitoring are essential. It was unfortunate that this patient did not recover and was unable to be resuscitated. During the postmortem exam it may be possible to determine if he had been overmedicated. Recognizing the polymorphic ventricular tachycardia that can result from prolonged QT intervals will give the patient the best chance, and avoiding additional QT-prolonging medications, such as amiodarone, is critical.
 
Additional Teaching Points:

Comments
The comments below are member-generated and do not necessarily reflect the opinions of EMS1.com or its staff. If you cannot see comments, try disabling privacy and ad blocking plugins in your browser. All comments must comply with our Member Commenting Policy.
No comments

Today's Top Stories

Thursday, April 24, 2014

Line-Of-Duty Deaths

Submit information on fallen EMS providers in your area.

Featured Columnist

Jon Puryear

Clinical Corner

    Featured Product Categories